Hail, Carter
- When
- July 1, 4:05 PM CST
- Where
- Carter County, 2.2 mi NW of Ardmore
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.190, -97.170
Thunderstorms developed along a weak surface trough of low pressure on the first. One storm briefly became severe over south central Oklahoma, with quarter-size hail reported west of Ardmore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed along a weak surface trough of low pressure on the first. One storm briefly became severe over south central Oklahoma, with quarter-size hail reported west of Ardmore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 1, 2:13 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 313 PM CDT WED JUL 1 2009 .DISCUSSION...SURFACE ANALYSIS TRACES A COLD FRONT RUNNING PARALLEL TO THE NORTHWESTERLY UPPER FLOW...FROM EASTERN KANSAS INTO EASTERN ARKANSAS. A TROUGH EXTENDS WEST ACROSS SOUTHERN OKLAHOMA AND BENDS BACK THROUGH WESTERN OKLAHOMA. THIS IS THE BOUNDARY THAT FOCUSED STORMS YESTERDAY...AND IT MAY DO SO AGAIN TODAY. A SUBTLE UPPER TROUGH WILL OVERTAKE THE SURFACE TROUGH IN THE ARDMORE TO DURANT AREA...AND A CONVECTIVE REMNANT...OR MESOSCALE CONVECTIVE VORTEX...WILL OVERTAKE THE SURFACE TROUGH NEAR THE QUARTZ AND WICHITA MOUNTAINS AROUND PEAK HEATING. IF STORMS DO FORM...LARGE TEMP/DEWPOINT SPREADS WILL ALLOW FOR SOME MICROBURSTS WITH STRONG WINDS. MID LEVEL LAPSE RATES AND INSTABILITY DECREASE TO THE WEST... AND LESS COVERAGE IS EXPECTED COMPARED TO YESTERDAY. STILL...WE WILL CARRY LOW POPS INTO THE EVENING PERIOD. EARLY THURSDAY MORNING...THUNDERSTORMS CAUGHT IN NORTHWEST FLOW WILL LIKELY APPROACH NORTHEAST OKLAHOMA...AND COULD PLACE AN OUTFLOW BOUNDARY INTO NORTH CENTRAL OKLAHOMA. ALTHOUGH THE FLOW PATTERN FAVORS THIS...A LIMITING FACTOR WILL BE LOW INSTABILITY. PERHAPS A BETTER CHANCE FOR THUNDERSTORMS ON THURSDAY WILL BE ALONG THE RETREATING SURFACE TROUGH. THE NAM BREAKS OUT A FEW STORMS IN NORTHWEST OKLAHOMA...AND WE INCLUDED LOW POPS...GIVEN THAT THE STRONG SUN ANGLE AND WEAK CONVERGENCE HAVE PROVEN VERY EFFECTIVE AT YIELDING ISOLATED STORMS THE PAST COUPLE OF WEEKS. THE MAV MOS HAS PERFORMED FAIRLY WELL ON HIGH TEMPERATURES...AND THE LATEST GUIDANCE REFLECTS INCREASING HEAT TO THE WEST OF THE SURFACE TROUGH...WITH A GRADIENT TOWARD SLIGHTLY LOWER TEMPERATURES OVER CENTRAL AND NORTH CENTRAL OKLAHOMA THURSDAY. FRIDAY IS A TRANSITION DAY...WITH INCREASED RIDGING ALOFT IN ADVANCE OF THE NEXT FRONT. FRIDAY WILL LIKELY BE THE DRIEST AND HOTTEST DAY. TEMPERATURES WILL THEN START TO COOL FROM NORTH TO SOUTH AS THE FRONT ARRIVES THIS WEEKEND...BUT IT MAY BE MONDAY BEFORE IT IS SIGNIFICANTLY COOLER IN THE RED RIVER VALLEY AND NORTH TEXAS. DESPITE THE HOT WEATHER...IT APPEARS UNLIKELY THAT RELATIVE HUMIDITY WILL SUPPORT THE NEED FOR A HEAT ADVISORY. DEEP GULF MOISTURE REMAINS ALONG THE COAST...SOUTH OF A LINGERING WEAK FRONTAL BOUNDARY. EVEN AS SOUTHERLY FLOW INCREASES INTO THE PLAINS... SUBSIDENCE AND DEEP MIXING BENEATH THE UPPER RIDGE IN TEXAS WILL INHIBIT THE TRANSPORT OF MOISTURE. THE MOS DEWPOINTS APPEARED UNREASONABLY HIGH IN THE MID AFTERNOON EACH DAY THROUGH THE WEEKEND...SO WE STRUCTURED OUR DEWPOINT FORECAST AROUND THE SREF MEAN...AND PERSISTENCE OF RECENT TRENDS. THE RESULT IS HEAT INDICES AROUND 100 TO 102 DEGREES...WELL BELOW ADVISORY CRITERIA. THE MOS POPS ALSO FAILED TO REPRESENT THE CONSISTENT SIGNAL IN THE GFS AND ECMWF...WHICH FAVORS A GOOD CHANCE OF THUNDERSTORMS IN THE FRONTAL ZONE...BEGINNING OVER NORTHERN OKLAHOMA SATURDAY AFTERNOON...AND PROGRESSING SOUTHWARD THROUGH SUNDAY NIGHT. WE CHOSE TO INCREASE POPS AND LOWER MAX TEMPS USING THE MODEL QPF AND RAW TEMPERATURE FIELDS AS A GUIDE. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 96 72 100 / 10 10 10 0 HOBART OK 72 101 74 102 / 10 10 10 0 WICHITA FALLS TX 73 99 75 101 / 20 10 0 0 GAGE OK 66 98 72 100 / 0 10 10 10 PONCA CITY OK 65 93 72 99 / 10 20 20 10 DURANT OK 72 98 72 99 / 10 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/22 BURKE
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED JUL 1 2009
OKZ004>048-050>052-TXZ083>090-021000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT WED JUL 1 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WESTERN
AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS LATE THIS AFTERNOON
AND EARLY EVENING.
DISCUSSION...
A WEAKENING TROUGH OF LOW PRESSURE WILL BECOME STATIONARY OVER FAR
WESTERN AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. LATE THIS
AFTERNOON THIS BOUNDARY IS EXPECTED TO EXTEND FROM AROUND ERICK AND
SAYRE...SOUTH AND SOUTHEAST TOWARD FREDERICK AND WICHITA FALLS...
OVER TOWARD MADILL AND DURANT. DRIER AIR WELL NORTH OF THIS
BOUNDARY...ACROSS MOST OF NORTHERN AND CENTRAL OKLAHOMA...SHOULD
PREVENT STORMS FROM DEVELOPING. HOWEVER...NEAR THE BOUNDARY...
LOWER-LEVEL MOISTURE WILL BECOME CONCENTRATED AND LEAD TO AT LEAST
SOME INSTABILITY. AS A MID-LEVEL DISTURBANCE MOVES SOUTH OVER THE
MENTIONED BOUNDARY...WEAK RISING MOTION ASSOCIATED WITH THE
DISTURBANCE AND WEAK SURFACE CONVERGENCE...MAY YIELD ISOLATED OR
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON. THE MAIN IMPACTS WILL
BE HEAVY RAIN AND STRONG WIND GUSTS WITH MOST STORMS...BUT ISOLATED
DAMAGING WIND GUSTS AND MARGINALLY SEVERE-SIZE HAIL CANNOT BE RULED
OUT.
A COMPLEX OF THUNDERSTORMS MAY FORM WELL NORTH OF OKLAHOMA LATE
TODAY AND TRY TO MOVE TOWARD NORTHERN PARTS OF THE STATE. IF THIS
THUNDERSTORM COMPLEX DOES INDEED FORM...AND MAINTAINS ITSELF THROUGH
THE OVERNIGHT HOURS...SOME STORMS MAY AFFECT FAR NORTH-CENTRAL
OKLAHOMA LATE TONIGHT. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...
STRONG WIND GUSTS AND HEAVY RAIN WILL BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 500 AM CDT THURSDAY JUL 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS NORTH-CENTRAL
OKLAHOMA EARLY THURSDAY MORNING...AND AGAIN THURSDAY NIGHT INTO
SATURDAY. THUNDERSTORM CHANCES WILL INCREASE REGION-WIDE SATURDAY
NIGHT INTO EARLY NEXT WEEK...WITH THE GREATEST CHANCES REMAINING
OVER NORTHERN OKLAHOMA.
OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDEX VALUES MAY APPROACH 105 DEGREES IN PARTS OF
WESTERN NORTH TEXAS AND SOUTHERN AND CENTRAL OKLAHOMA FRIDAY AND
SATURDAY. PEOPLE SPENDING TIME OUTDOORS SHOULD USE CAUTION TO
PREVENT HEAT RELATED ILLNESSES.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 409 PM CDT WED JUL 1 2009 OKZ041-046-047-012130- MURRAY OK-JOHNSTON OK-CARTER OK- 409 PM CDT WED JUL 1 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JOHNSTON AND MURRAY COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES EAST OF GENE AUTRY TO 11 MILES NORTHWEST OF SPRINGER AT 408 PM CDT...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH VERY HEAVY RAIN THAT WILL LIMIT VISIBILITY AND LIGHTNING. PEOPLE IN CARTER...JOHNSTON AND MURRAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 431 PM CDT WED JUL 1 2009 OKZ046-047-012205- JOHNSTON OK-CARTER OK- 431 PM CDT WED JUL 1 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND JOHNSTON COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM MILO TO 3 MILES EAST OF GENE AUTRY AT 429 PM CDT...MOVING SOUTH AT 5 MPH. SMALL HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE LIKELY. THESE STORMS WILL AFFECT ARDMORE...LONE GROVE...AND TRAVELERS ALONG INTERSTATE 35 FROM ARDMORE NORTH TO SPRINGER. BURKE
The Norman radar (KTLX), 127 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Numerous limbs were downed by strong winds. A tin barn was also destroyed. The time and location were estimated. Monetary damages were also estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168909, 190423.